Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 415, NWS Albuquerque, NM

August 22, 2017Chaves County, De Baca County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 22, 2017, 6:22 PM MDT for Chaves County, De Baca County, New Mexico. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2017, 6:22 PM MDT (00:22 UTC)
Expired
Aug 22, 2017, 6:45 PM MDT
In force
23 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Chaves County, NM, De Baca County, NM

The radar

The Cannon AFB radar (KFDX), 121 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.4 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2017-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2017-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
2502 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

694 
WUUS55 KABQ 230022
SVRABQ
NMC005-011-230045-
/O.NEW.KABQ.SV.W.0415.170823T0022Z-170823T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
622 PM MDT TUE AUG 22 2017

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Southwestern De Baca County in east central New Mexico...
  Northwestern Chaves County in southeastern New Mexico...

* Until 645 PM MDT.

* At 622 PM MDT, a severe thunderstorm was located 10 miles southeast
  of Ramon, or 41 miles southwest of Fort Sumner, moving northeast at
  20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of
  southwestern De Baca and northwestern Chaves Counties.

This includes Highway 285 between Mile Markers 158 and 169.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water
crossings. Do not attempt to drive through areas where water covers
the roadway.

&&

LAT...LON 3401 10489 3415 10490 3431 10466 3405 10453
TIME...MOT...LOC 0022Z 244DEG 16KT 3410 10480 

HAIL...1.25IN
WIND...60MPH
 
$$

40

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 5:50 PM MDT, 32 minutes earlier.

Area forecast discussion, Aug 22, 5:50 PM MDT, 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
550 PM MDT Tue Aug 22 2017

.AVIATION...
00Z TAF CYCLE
A potent back door frontal boundary sliding south and west over
eastern NM will continue to focus SHRA/TSRA with strong outflow
winds, hail, and torrential rainfall thru 06Z east of the central
mt chain. Gap winds will develop in the Rio Grande Valley as the
front moves west with gusts up to 35kt possible at KABQ. Storms
expected to fire up along this boundary thru 03Z in the Rio Grande
Valley from KSAF to KABQ and KONM. SHRA may linger into much of the
night behind the boundary within central and eastern NM. Low cigs
and patchy FG to become the dominate impact aft 06Z over eastern NM
with MVFR likely. IFR potential greatest at KTCC. Guidance was not
in good agreement on IFR at KLVS. Slow clearing expected Wednesday
morning while another round of SHRA/TSRA fires up over all high
terrain aft 20Z. Most storms the next 24 hrs to move E/SE near 15kt.

Guyer

&&

.PREV DISCUSSION...257 PM MDT Tue Aug 22 2017...
.SYNOPSIS...
A backdoor front will push southwest through the area this evening
and overnight, focusing storms and the potential for locally heavy
rainfall across the South Central Mountains and Southeast Plains.
The front will recharge moisture over the state and lead to several
days of robust storms with potential for locally heavy rainfall,
mainly over the higher terrain. High temperatures will generally be
near or slightly below normal through the end of the work week thanks
to cloud cover and rain-cooling. High pressure aloft will center over
the Great Basin by the weekend, which will allow for daily rounds of
storms to continue and generally be focused over the mountains of
central and northern New Mexico. Otherwise, daytime temperatures will
be within a few degrees of normal this weekend and into early next
week.

&&

.DISCUSSION...
The backdoor front progressed into the Northeast and East Central
Plains this morning and kicked off a round of deep convection that
produced significant locally heavy rainfall amounts up to 5" across
portions of Harding County. The front is currently progressing
southwest across the East Central and Southeast Plains and
triggering a round of heavy rain producing storms between Fort
Sumner, Clovis and Portales. This round of convection has likely
reached it's potential and the front is moving into an area with
similar surface based instability, so locally heavy rainfall amounts
between 2-3" and pulse-type severe storms look to be a good bet
across the Southeast Plains late this afternoon into the evening
hours. The front will create moderate east canyon/gap winds into
portions of he Middle/Lower Rio Grande Valley this evening and then
progress west to near the Continental Divide. The front will recharge
moisture across much of our area and cause PWATs to rise back to
near or above normal through Thursday as the upper high remains
anchored south of us. Wed/Thu storms will be capable of producing
locally heavy rainfall amounts over 2", mainly over western and south
central higher terrain Wed then over much of central and eastern
portions of the area Thu.

The upper high will begin to strengthen and transition north Friday,
eventually becoming centered over the Great Basin by late in the
weekend. Sufficient moisture will remain over the area for daily
rounds of storms, which will become more focused over the mountains
and adjacent highlands/valleys of central NM going into early next
week as the flow aloft turns more northerly. There are some
differences between the 12z GFS and ECMWF solution on the
positioning/orientation of the upper high going into the middle of
next week that would make a difference in terms of storm production,
so forecast confidence decreases from early to mid next week.

11

&&

.FIRE WEATHER...
A potent backdoor cold front will move west and southwest across
central NM late this afternoon into the evening, setting off mainly
scattered showers and thunderstorms as it does so. The front will
push to the AZ line by sunrise Wednesday. Locally heavy rainfall is
likely from the stronger storms. Favored area(s) for storms will
shift to the southern half of the state Wednesday as dry air aloft
from the west limits storm formation north of Interstate 40.

A weak sub-tropical wave remains on track to move from southwest to
northeast across the state Thursday, resulting in an uptick in
showers and storms Thursday afternoon and evening. Four Corners high
pumps up along the NM/AZ border Friday, pulling in some dry air in
from the northwest. Meanwhile at the surface, high pressure over
west TX will create a low level easterly flow east of the central
mountain chain, resulting in a convergence zone along the east
slopes of the Sangres and central highlands. Convection will favor
these areas as a result. Low level easterly flow continues Saturday
as the Four Corners high center builds over the Great Basin. Storms
will once again favor areas along and east of the central mountains.

Low level easterlies push westward into central and western NM
Sunday, spreading low level moisture and thunderstorms chances to
the AZ line. The one exception is forecast across the northwest
plateau where dry air will continue to win out. Low level easterlies
continue into early next week and with the Four Corners high
remaining over the Great Basin, near average crops of afternoon and
evening storms will continue for most areas.

33

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Aug 22, 3:12 AM MDT, 15 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
312 AM MDT Tue Aug 22 2017

NMZ501>540-231100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
312 AM MDT Tue Aug 22 2017

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

A back door cold front sliding down the plains today will be a focus
for shower and thunderstorm development. A few storms may be strong
or severe with hail and downburst winds the main threats. However,
due to slow storm motion in addition to the instability, heavy rain
is also possible which may lead to areas of flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Daily rounds of shower and thunderstorm activity is expected through
the weekend. Locally heavy rainfall is possible each day, and a few
strong or severe storms will be possile on Thursday across eastern
New Mexico as well.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report hail, gusty winds, flooding, as
well as rainfall amounts through the National Weather Service
Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637.
You can also submit storm reports and photos on our Facebook page or
via Twitter using the hashtag nmwx.

34

In the hours before

Special weather statement, Aug 22, 4:48 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
448 PM MDT TUE AUG 22 2017

NMZ538-222315-
Chaves County Plains-
448 PM MDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY UNTIL 515
PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southwest of Roswell, moving northeast at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Southern Roswell.

This includes Highway 285 between Mile Markers 97 and 100.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3311 10477 3326 10489 3346 10461 3324 10443
TIME...MOT...LOC 2248Z 237DEG 17KT 3323 10476

40
Special weather statement, Aug 22, 4:49 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
449 PM MDT TUE AUG 22 2017

NMZ533-539-222315-
Eastern Lincoln County-Guadalupe County-
449 PM MDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LINCOLN AND SOUTHWESTERN
GUADALUPE COUNTIES UNTIL 515 PM MDT...

At 449 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Vaughn, moving northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Lincoln
and southwestern Guadalupe Counties.

This includes Highway 285 between Mile Markers 185 and 201.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3427 10523 3438 10531 3445 10531 3463 10507
      3440 10489
TIME...MOT...LOC 2249Z 237DEG 16KT 3439 10522

40
Special weather statement, Aug 22, 5:02 PM MDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
502 PM MDT TUE AUG 22 2017

NMZ523-533-222330-
Guadalupe County-Central Highlands-
502 PM MDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL AND
NORTHWESTERN GUADALUPE COUNTIES UNTIL 530 PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Anton Chico, or 31 miles south of Las Vegas,
moving southeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern San
Miguel and northwestern Guadalupe Counties.

This includes Interstate 40 between Mile Markers 241 and 249.

Heavy rains will cause water to pond on roads and in low spots. Fast
running water will quickly fill arroyos and ditches.

&&

LAT...LON 3492 10522 3517 10539 3522 10529 3522 10519
      3505 10498
TIME...MOT...LOC 2302Z 318DEG 17KT 3514 10527

40
Special weather statement, Aug 22, 5:11 PM MDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
511 PM MDT TUE AUG 22 2017

NMZ512-516-230000-
Upper Rio Grande Valley-West Slopes Sangre de Cristo Mountains-
511 PM MDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TAOS COUNTY UNTIL
600 PM MDT...

At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Questa, moving east at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

Locations impacted include...
Questa, Cerro, Lama and San Cristobal.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3679 10555 3667 10557 3665 10559 3660 10559
      3653 10560 3665 10588 3680 10584
TIME...MOT...LOC 2311Z 284DEG 10KT 3672 10577

CA
Special weather statement, Aug 22, 5:47 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
547 PM MDT TUE AUG 22 2017

NMZ538-230015-
Chaves County Plains-
547 PM MDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHAVES COUNTY UNTIL
615 PM MDT...

At 547 PM MDT, Doppler radar was tracking a strong thunderstorm near
Mesa, or 39 miles north of Roswell, moving southeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mesa.

This includes Highway 285 between Mile Markers 134 and 154.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3391 10483 3400 10478 3398 10442 3373 10456
TIME...MOT...LOC 2347Z 296DEG 17KT 3393 10471

40
Special weather statement, Aug 22, 6:14 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
614 PM MDT TUE AUG 22 2017

NMZ537>539-230045-
Eastern Lincoln County-Chaves County Plains-De Baca County-
614 PM MDT TUE AUG 22 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LINCOLN...SOUTHWESTERN DE
BACA AND NORTHWESTERN CHAVES COUNTIES UNTIL 645 PM MDT...

At 613 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Ramon, or 40 miles southeast of Vaughn, moving
northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of eastern Lincoln...
southwestern De Baca and northwestern Chaves Counties.

This includes Highway 285 between Mile Markers 157 and 171.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding.

Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.

&&

LAT...LON 3399 10488 3413 10498 3431 10466 3407 10452
TIME...MOT...LOC 0013Z 244DEG 16KT 3410 10484

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 6:14 PM MDTSpecial Weather StatementABQDe Baca31 min
Aug 22, 6:45 PM MDTSevere Thunderstorm WarningABQDe Baca19 min
Aug 22, 7:07 PM MDTSpecial Weather StatementABQTorrance23 min
Aug 22, 7:28 PM MDTAreal Flood AdvisoryABQHarding, Union3 hr
Aug 23, 12:24 AM MDTAreal Flood AdvisoryABQBernalillo, Sandoval111 min
Aug 23, 2:28 PM MDTSpecial Weather StatementABQMcKinley32 min
Aug 23, 2:36 PM MDTSpecial Weather StatementABQLos Alamos24 min
Aug 23, 2:43 PM MDTSpecial Weather StatementABQTorrance32 min
Aug 23, 2:55 PM MDTSevere Thunderstorm WarningABQSan Miguel17 min
Aug 23, 3:05 PM MDTSpecial Weather StatementABQSocorro25 min
Aug 23, 3:11 PM MDTSpecial Weather StatementABQSocorro34 min
Aug 23, 3:34 PM MDTAreal Flood AdvisoryABQSanta Fe, Torrance116 min
Aug 23, 3:41 PM MDTSpecial Weather StatementABQSocorro34 min
Aug 23, 4:04 PM MDTSpecial Weather StatementABQBernalillo26 min
Aug 23, 4:25 PM MDTSpecial Weather StatementABQSandoval35 min
Aug 23, 4:32 PM MDTAreal Flood AdvisoryABQSandoval118 min
Aug 23, 4:59 PM MDTSpecial Weather StatementABQLincoln31 min
Aug 23, 5:05 PM MDTAreal Flood AdvisoryABQCatron115 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.